March 21, 2012
The Individual Symptoms of Hypoglycemia
Yes, symptoms of hypoglycemia are very individual. One individual may have one feeling and another person may have different sensations. Some of the more common symptoms include extreme hunger, nervousness (shakiness or tremors), excessive perspiration (sweating), rapid heartbeat (tachycardia), headache, fatigue, mood changes, blurred vision and difficulty concentration and completing mental tasks.
Some of the less common ones are a cold feeling, seizures, loss of consciousness and a few others. What the symptoms are telling you is that your brain is not receiving enough blood glucose (sugar), and it is signaling your body for more. Now be aware that these symptoms are not specific to hypoglycemia. There may other causes and the only way to be sure is to use your blood glucose meter and test. If the meter says you are below 70 mg/dl (3.9 mmol/L) then you need to be concerned about hypoglycemia and take corrective action.
People with type 2 diabetes do need to be concerned about hypoglycemia. I often see people complaining about having some of the symptoms shortly after they are diagnosed with diabetes. They are wondering why they have these feelings but their blood glucose readings are still in the 100's. This is generally because they have had a rapid drop from a higher reading that their body has been accustomed to and their brain is telling them it needs more glucose. This should still be of concern, tested for, and not ignored.
I can remember this shortly after I was diagnosed and I would test every half hour for several hours until I knew that I had not gone below 70 mg/dl. Many people with type 2 diabetes never experience true hypoglycemia, but this false hypoglycemia can still become serious if ignored. Those of us with type 2 on insulin even need to be more careful. A small percentage of people with type 2 diabetes can become hypoglycemia unaware. It is more of a concern for people with type 1 diabetes.
Hypoglycemia unaware is the term used to describe the complete lack of symptoms when blood glucose is going low. This does happen to some people with type 2, but not that frequently. Once it does happen, much care needs to be taken. A continuous glucose monitor should be necessary. If your insurance will not allow one, then take time to learn BGAT (blood glucose awareness training), it just may save your life. You will need to learn this on your own as the CDEs refuse to waste time on it. Too much to learn and it will not improve their paycheck.
If you are on oral medications, this web site should be one that you read. It discusses the oral medications and how they can affect your blood glucose and cause hypoglycemia.